Indiana, 2006

Damaging Winds in Indiana, May 28, 2006

May 28, 2006 · NWS LMK · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 28, 1:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 28, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 28 2006

.SHORT TERM (TONIGHT AND MEMORIAL DAY)...

SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY WILL RAPIDLY
DIMINISH BY LATE AFTERNOON AS SOLAR HEATING DIMINISHES. EXPECT
CLEARING SKIES THIS EVENING AND A POSSIBILITY OF SOME PATCHY GROUND
FOG REDEVELOPING ACROSS OUR SOUTHERN COUNTIES BY EARLY TOMORROW

A STRONG RIDGE WILL REMAIN CENTERED THROUGH MEMORIAL DAY BASICALLY
JUST EAST OF KENTUCKY. JET STREAM ENERGY EJECTING FROM THE WESTERN
TROUGH WILL HELP MOVE SURFACE LOW PRESSURE NORTH ALONG THE WESTERN
SIDE OF THIS RIDGE TOWARDS THE DAKOTAS BY EARLY TOMORROW.
HOWEVER...ENERGY WILL NOT PUSH EAST INTO THE UPPER MIDWEST UNTIL
TUESDAY.

ACROSS THE LOWER OHIO VALLEY...VERY LIGHT WINDS WILL CONTINUE
THROUGH TOMORROW. LIKE THIS AFTERNOON...AMPLE HEATING AND MOISTURE
WILL HELP TO DESTABILIZE THE ATMOSPHERE TOMORROW AFTERNOON. A LACK
OF ANY UPPER AIR FORCING WILL PRECLUDE ANY ORGANIZED CONVECTION AND
SO EXPECT A REPEAT OF SLOW MOVING...DISORGANIZED SCATTERED PULSE
TYPE STORMS THE WILL DEVELOP DURING THE AFTERNOON HOURS. ISOLATED
AREAS AGAIN COULD SEE BRIEF INTENSE RAINFALL.

TEMPERATURES MONDAY WILL STAY SIMILAR TO SUNDAYS HIGHS. AFTERNOON
HIGHS WILL RANGE FROM 8 TO 12 DEGREES ABOVE SEASONAL NORMS. JSD

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

OVERALL PATTERN STILL SEEMS TO BE EVOLVING INTO A MEAN RIDGE OVER
THE WESTERN U.S. WITH A MEAN TROUGH OVER THE ERN U.S. ALTHOUGH THE
LATEST DATA DOESNT INDICATE A CLOSED LOW TO OUR NORTHEAST AS
WAS THE CASE YDA. THE MAIN FCST PROBLEM IS DEALING WITH
TIMING OF JUST WHEN THE VERY WARM AND HUMID WEATHER SHIFTS TO
A DRY AND MORE NORMAL TEMPERATURE CONFIGURATION LATER NEXT WEEK.

LATEST HPC FCST TRENDS INDICATE FROPA ACROSS FA THURSDAY AFTERNOON
AND NIGHT AND THAT LOOKS OK FOR THIS FCST...WHICH IS IN LINE
WITH CURRENT TRENDS TOO. UNTIL THEN AND MOSTLY DIURNAL THREAT OF
AFTERNOON AND EVE TSTMS ON TUE AND WED...WITH VERY WARM AND UNSTABLE
AIR IN PLACE. WE WILL END THE PCPN THURS NIGHT AND THEN DRY WITH
NEAR NORMAL HIGHS AND LOWS OVER NEXT WEEKEND. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 28, 2:30 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN MAY 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING...MAINLY WEST OF INTERSTATE 65. ALTHOUGH THUNDERSTORMS
WILL DIMINISH RAPIDLY BY EARLY EVENING. ANY STORMS THAT DO FORM LATE
THIS AFTERNOON WILL MOVE VERY SLOWLY...AND COULD PRODUCE VERY HEAVY
RAINFALL AND RUNOFF PROBLEMS IN ISOLATED LOCATIONS. IN
ADDITION...LIGHTNING WILL CONTINUE TO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. ANY STORMS
THAT FORM WILL BE SLOW MOVING AND MAY PRODUCE VERY HEAVY RAIN AND
POSSIBLE RUNOFF PROBLEMS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE
TUESDAY AND WEDNESDAY FOR THE ENTIRE OUTLOOK AREA...WITH GUSTY WINDS
AND DANGEROUS LIGHTNING BEING THE BIGGEST THREATS.  A GREATER CHANCE
OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON THURSDAY AS A COLD
FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

In the hours before

Special weather statement, May 28, 3:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
446 PM EDT SUN MAY 28 2006

KYZ075-282115-
MONROE-
346 PM CDT SUN MAY 28 2006

...SLOW MOVING THUNDERSTORM OVER MONROE COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR 18 MILES NORTHWEST OF
CELINA...AND MOVING NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

VERY HEAVY RAINFALL IS LIKELY OCCURRING WITH THIS STORM. EXPECT
PONDING WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN
ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF
FROM THIS STORM MAY CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS
WHERE WATER COVERS THE ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, May 28, 3:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 PM EDT SUN MAY 28 2006

KYZ074-282115-
BARREN-
351 PM CDT SUN MAY 28 2006

...STRONG STORM OVER SOUTHEAST BARREN COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF GLASGOW...AND MOVING NORTH
AT 5 MPH.

LOCATIONS SUCH AS EIGHTY EIGHT AND TEMPLE HILL MAY SEE THIS STORM.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Local storm report, May 28, 3:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     5 NE TOMPKINSVILLE      36.75N 85.63W
05/28/2006  E60 MPH          MONROE             KY   LAW ENFORCEMENT

&&

LDATTI
Special weather statement, May 28, 4:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT SUN MAY 28 2006

INZ077-282145-
WASHINGTON-
521 PM EDT SUN MAY 28 2006

...STRONG STORM OVER SOUTHERN WASHINGTON COUNTY...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF SALEM...AND MOVING EAST AT 5
MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, May 28, 4:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT SUN MAY 28 2006

KYZ074-282215-
BARREN-
428 PM CDT SUN MAY 28 2006

...SLOW MOVING STORMS OVER SOUTHERN AND EASTERN BARREN COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF GLASGOW...AND MOVING
NORTHWEST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING
ONE INCH PER HOUR...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, May 28, 4:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT SUN MAY 28 2006

INZ091-282230-
FLOYD-
558 PM EDT SUN MAY 28 2006

...STRONG SLOW MOVING STORM OVER FLOYD COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW ALBANY...OR 9 MILES NORTHWEST OF
LOUISVILLE...AND MOVING NORTHWEST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Louisville radar (KLVX), 38 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
May 28, 5:00 PM EST
Where
Floyd County, New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.300, -85.800

A tree was downed. Pea size hail was also reported.

Thunderstorm Wind, Floyd

When
May 28, 5:00 PM EST
Where
Floyd County, 3 mi N of New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.350, -85.800

Three trees were downed along Kamer Miller Road near Graceland Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507189, 5507190.